Heart Disease Expert Forum
Re: Vasovagal syncope
About This Forum:

This forum is for questions and support regarding heart issues such as: Angina, Angioplasty, Arrhythmia, Bypass Surgery, Cardiomyopathy, Coronary Artery Disease, Defibrillator, Heart Attack, Heart Disease, High Blood Pressure, Mitral Valve Prolapse, Pacemaker, PAD, Stenosis, Stress Tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank

Re: Vasovagal syncope

Posted By CCF CARDIO MD - MTR on November 17, 1998 at 11:28:34:

In Reply to: Vasovagal syncope posted by Marie on November 17, 1998 at 10:32:40:






: I wrote on October 7th, 1998, and received a respone on October 8th, 1998.   The doctor who responded was very helpful to me.  Now I could use some more help...
I wanted to see if you could give me any information on what exactly the medication Atenolol does for vasovagal syncope and how it can help?  I have been taking this going on 3 weeks and it seems to be helping somewhat.  I wonder how long it takes for this medication to do what it's supposed to do.  The complaints I went to my doctor with after trying no medication for this condition were anxiety, nervousness, sluggishness, and heart pounding.  He decided to try me on Atenolol for the vasovagal syncope and also said it could help with anxiety.  I'm still feeling some of the anxiet and heart pounding,  but am doing better.  Before being diagnosed with vasovagal syncope, I was given numerous tests to rule out any other conditions.  Tests were EKG, holter monitor, cat scan of the head, echocardiogram.  All proved to be negative.  The tilt table test is what diagnosed the VVS.  My doctor wants me back in one month to see how I'm doing.  He did mention that he could try an SSRI if this medication doesn't help.  Any help or suggestions on your part would be greatly appreciated!



__
Dear Marie, thank you for your question and your kind words regarding your previous interaction with the heart forum.  Vasovagal syncope is a complex syndrome that can be precipitated by emotional stress, fear, extreme fatigue, or severe pain.  Typically, venous return to the heart decreases which causes a reduced volume of blood with each heartbeat.  This causes the sympathetic nervous system to become stimulated which increases the force of the ventricular contractions.  In turn, a certain type of receptor in the left ventricle called a mechanoreceptor is hyperstimulated which then causes a paradoxical activation of the parasympathetic nervous system to cause a slowing of the heart rate and dilation of the peripheral veins and arteries.  What results is low blood pressure and syncope (loss of consciousness).  Because the beta-adrenergic receptors are intimately involved with the excessive stimulation of the sympathetic nervous system and the increased contractility of the left ventricle, blocking these receptors with beta blockers effectively blunts the vasovagal syncope response and prevents loss of consciousness.  I'm not aware of any SSRI medications being effective for vasovagal syncope, but I think Atenolol (a beta blocker) is the ideal medication for you.
I hope this information helps.  Information provided in the heart forum is for general purposes only.  Specific diagnoses and therapies can only be provided by your physician.  Please feel free to write back with additional questions.

Thank you again for your help.  It's wonderful to finally know exactly what happes with vasovagal syncope.  I was wondering, do you think 25 mg is an ideal dose of Atenolol for this condition?  And does this medication take time to actually get into my system and do what it's supposed to do?  That is what I'm presently taking.  Thanks again in advance for your response!   And have a happy Thanksgiving!







Dear Marie, thank you for your follow-up question and your kind words.  Your dose of Atenolol is the typical starting dose and if your symptoms are controlled with 25 mg/day, then that dose should be fine.  However, the dose certainly could be increased if needed.  Typically, it takes close to 7 days to see the full effect of atenolol.  If you have concerns that your dose is too low, then I encourage you to speak with your cardiologist.  Finally, happy Thanksgiving to you as well.
I hope you find this information useful.  Information provided in the heart forum is for general purposes only.  Only your physician can provide specific diagnoses and therapies. Please feel free to write back with additional questions.
If you would like to make an appointment at the Cleveland Clinic Heart Center, please call 1-800-CCF-CARE or inquire online by using the Heart Center website at www.ccf.org/heartcenter.   The Heart Center website contains a directory of the cardiology staff that can be used to select the physician best suited to address your cardiac problem.

Related Discussions
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank